Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Bilateral random walks on compact semigroups

Authors: A. Mukherjea and N. A. Tserpes
Journal: Proc. Amer. Math. Soc. 47 (1975), 457-466
MSC: Primary 60B99
MathSciNet review: 0423459
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mu $ be a regular Borel probability measure with support $ F$ on a compact semigroup $ S$. Let $ {X_0},{X_{ \pm 1}},{X_{ \pm 2}}, \cdots $ be a sequence of independent random variables with values in $ S$, having identical distribution $ P({X_n} \in B) = \mu (B)$. The random walk $ {W_n} = {X_{ - n}} \cdots {X_{ - 1}}{X_0}{X_1} \cdots {X_n}$ is studied in this paper. Let $ D$ be the closed semigroup generated by $ F$ and let $ K$ be the kernel of $ D$. An element $ x \in D$ is called recurrent iff $ {P_x}({W_n} \in {N_x}{\text{i}}{\text{.o}}{\text{.}}) = 1$ for every open neighborhood $ {N_x}$ of $ x$. We prove: $ x$ is essential for $ {W_n}$ if and only if $ x \in K$ if and only if $ x$ is recurrent if and only if $ \Sigma {P_x}({W_n} \in {N_x}) = \Sigma {\mu ^n} \ast [{\mu ^n}({x^{ - 1}} \cdot )]({N_x}) = \infty $ for every $ {N_x}$. Moreover all states in $ K$ are recurrent positive. These results extend results of the authors for the unilateral random walks (using different methods) and recent results of Larisse for the discrete case.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60B99

Retrieve articles in all journals with MSC: 60B99

Additional Information

PII: S 0002-9939(1975)0423459-8
Keywords: Compact topological semigroup, kernel of a compact semigroup, bilateral and unilateral recurrent random walks on semigroups induced by probability measures
Article copyright: © Copyright 1975 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia